I took Accutane at 30 years old for 3 months. I was a healthy, active woman with no pains. I began to have severe back and joint pain, as well as hair loss. Now, eight years later, the pain continues. It took me out of work full-time. It prohibits most of my activities. I cannot walk for very long distances because of the pain. I take Celebrex and other meds just to perform activities of daily living.
For years, no doctor would say they knew enough about the drug to comment till I saw a well known rheumatologist in my area. He remembers the back pain being a problem. Some patients say the pain subsides when the med is discontinued, while others say the effects are permanent. I KNOW beyond a shadow of a doubt that Accutane did this to me. You don't go from healthy and active to latent in just 3 months without a good explantion. I've enough work-ups to know the cause is nowhere else to be found.
My question to you is this: Have you had any patients tell you their symptoms are permanent?
Hi. This is the Acne Community, not the expert forum. If you would like to ask Dr Rockoff a question please repost this accordingly.
In my own experience, muscle and joint pain (along with other side effects) subsided 12 weeks into the therapy as my body became used to the medicine. I took Accutane twice, once for 20 weeks and once for 24 weeks before achieving a long term remission from acne.
Accutane has a relatively long half life and can stay in your body for up to 5 weeks after discontinuation, during which time side effects may continue. A causal link between Accutane and ongoing side effects has not been proven, although much anecdotal evidence exists.
When deciding whether to take Accutane patients and their doctors must weigh up the potential side effects against the expected benefit. Accutane has helped millions of patients with devasting severe acne which has not responded to standard treatments. Accutane is only licenced for treating severe nodular or cystic acne (pastules and papules +++/++++) with a risk of permanent scarring.
I know Accutane has helped many; but, if it destroys just one person's life, it is unsafe to be given to anyone. My advice to anyone is to go to this web site (good and bad reports from actual patients), and read the COUNTLESS people who are ruined for life. It isn't just me. I read these stories, and it was like I was reading my own.
On a professional level; Accutane has been approved by the FDA for the treatment of severe persistant acne which has not responded to standard treatments. It can only be prescribed under strict conditions. Patients require regular blood tests to check liver function and levels of cholesterol. Female patients must use two forms of birth control and have monthly pregnancy tests. Patients will be given literature detailing the potential side effects and may have to also watch a video about it.
If a causal link between a medicine and a side effect is proven it will be detailed in the literature accompanying the drug. If anyone experiences unlisted side effects they should report them to their prescriber. The prescriber can then inform the drug company and refer the patient to another specialist as necessary. All medicines carry a degree of risk and often the stronger the medicine the more potential side effects there are.
On a personal level; of course I empathise with you. We all want medicines to make us better not make us sick! My friend had a serious reaction to the contraceptive pill. However that does not detract from the fact that millions of women take the pill without any problems. When my son was born he suffered a brain injury. I was not successful in claiming compensation against the hospital as a causal link could not be proven. I truly empathise with you because I genuinely felt that medical negligence was to blame.
Take Care, Eloise.
It's been 11yrs for me. 3 different dermatologists told me I should take it, I resisted for some time. I am not the same person. AND I never got scars from my acne until AFTER I was on accutane. AND I'm still living with the side effects. Best of luck to you and thanks for the web site address.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.